Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Well-posedness of one-way wave equations and absorbing boundary conditions

Authors: Lloyd N. Trefethen and Laurence Halpern
Journal: Math. Comp. 47 (1986), 421-435
MSC: Primary 65N99; Secondary 65D05, 65M05
MathSciNet review: 856695
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A one-way wave equation is a partial differential equation which, in some approximate sense, behaves like the wave equation in one direction but permits no propagation in the opposite one. Such equations are used in geophysics, in underwater acoustics, and as numerical "absorbing boundary conditions". Their construction can be reduced to the approximation of $ \sqrt {1 - {s^2}} $ on $ [ - 1,1]$ by a rational function $ r(s) = {p_m}(s)/{q_n}(s)$. This paper characterizes those rational functions r for which the corresponding one-way wave equation is well posed, both as a partial differential equation and as an absorbing boundary condition for the wave equation. We find that if $ r(s)$ interpolates $ \sqrt {1 - {s^2}} $ at sufficiently many points in $ ( - 1,1)$, then well-posedness is assured. It follows that absorbing boundary conditions based on Padé approximation are well posed if and only if (m, n) lies in one of two distinct diagonals in the Padé table, the two proposed by Engquist and Majda. Analogous results also hold for one-way wave equations derived by Chebyshev or least-squares approximation.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N99, 65D05, 65M05

Retrieve articles in all journals with MSC: 65N99, 65D05, 65M05

Additional Information

Keywords: Well-posedness, one-way wave equation, paraxial approximation, parabolic approximation, rational approximation, Padé table, absorbing boundary condition, migration, underwater acoustics
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society